Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 9, 2020, 1:39 AM CDT for Dickinson County, Menominee County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 1:39 AM CDT (06:39 UTC)
- Expired
- Jul 9, 2020, 2:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 80 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS53 KMQT 090639
SVRMQT
MIC043-109-090715-
/O.NEW.KMQT.SV.W.0021.200709T0639Z-200709T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
139 AM CDT Thu Jul 9 2020
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Southern Dickinson County in south central Upper Michigan...
Northwestern Menominee County in south central Upper Michigan...
* Until 215 AM CDT.
* At 139 AM CDT, a severe thunderstorm was located near Norway, or
near Iron Mountain, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Iron Mountain, Kingsford, Norway, Felch, Foster City, Niagara,
Aurora, Waucedah, Faithorn, Quinnesec, Loretto and Granite Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4575 8788 4576 8796 4579 8800 4578 8809
4582 8814 4587 8807 4591 8811 4592 8810
4592 8811 4607 8812 4603 8761 4599 8761
4598 8758 4564 8774
TIME...MOT...LOC 0639Z 268DEG 22KT 4583 8794
HAIL...0.75IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:41 AM CDT, 58 minutes earlier.
Area forecast discussion, Jul 9, 12:41 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Marquette MI 141 AM EDT Thu Jul 9 2020 .SHORT TERM...(This evening through Thursday) Issued at 356 PM EDT WED JUL 8 2020 Well, so far not quite as warm as was forecast thanks to some cirrus convective contamination from storms across MN this morning. Didn't cut them back too much, but took a couple degrees off across the board to go with the trend through the day. A few thunderstorms made their way into western UP this afternoon, but diminished quite quickly as they propagated into an unfavorable convective environment. Through the rest of the afternoon and into the evening, temps may climb a few more degrees, but otherwise expecting more of a filtered sun through the cirrostratus across the west and central and status quo across the east. Tonight, things become interesting fairly early on this evening as CAMs suggest thunderstorms to develop across central MN and propagate eastward. CAMs suggest upscale growth to occur earlyish on as any isolated storms congeal into a MCS as they move over Lake Superior into the UP circa 00UTC. Latest HRRR is suggesting a little later closer to 02-04UTC. Either way, models suggest upwards of 2500 to 3000 J/kg of sfc CAPE, with bulk shear near 30kts and 0-3km 200m2/s2 helicity. The better shear remains just behind the CAPE gradient, which should help keep the svr threat lower, but there is some potential for strong to svr winds across western UP as the storms move into the CWA. AS they continue to propagate eastward, they move into a less favorable environment and as such, the CAMs show a diminishing trend rather quickly, struggling to make it any further than Marquette/Menominee counties. Tomorrow, residual low-level moisture may lead to some morning fog for some before skies become partly cloudy by mid morning/early afternoon. Another hot and muggy day expected with highs a little cooler in the west(mid to upper 80s), but near 90 across the central and east where a little more sunshine is possible. With Tds in the mid to upper 60s, the "feels like" temperatures will push in to the low 90s for most. As a shortwave lifts north through WI tomorrow, CAMs suggest another round of developing thunderstorms in the afternoon/evening across the central, but better forcing remains behind the instability and have cut back and slowed PoPs from the going forecast. Seems like ARW core models are much faster to bring these storms in with NMMB models keeping conv tightly tied to the shortwave and developing weak sfc low. .LONG TERM...(Thursday night through Wednesday) Issued at 310 PM EDT WED JUL 8 2020 Generally progressive pattern will persist across the northern Lakes through next week. Upper low moving into far northwestern Ontario will push a weak cold front through the Upper Great Lakes and U.P. Thursday night into Friday. Well defined MCV will eject out of the Plains into the lower Lakes later Thursday into Friday. The end result will be better upper forcing passing to the north and south of the U.P. with the weak front the main forcing mechanism for scattered showers and thunderstorms lingering across the area Thursday night and moving eastward through Friday morning. Dewpoints behind the front will fall off into the 50s especially across the west by Friday afternoon. 85H temps will fall back into the 10-12C range for the weekend allowing for more seasonable temperatures through the weekend. 2 weak shortwaves in the west northwesterly upper flow passing through later Saturday and on Sunday may be enough to trigger a diurnal shower or tsra but coverage of any precipitation will be small. With ridging overhead on Monday expect a dry, seasonable day. Beyond Monday the Upper Great Lakes will be on the northern fringe of a nearly 600dam 500H ridge across the Ohio Valley. Shortwaves embedded in the westerly flow may trigger some more organized shower and thunderstorm activity by later next Tuesday into Wednesday. Temperatures will return to their significantly above normal levels by that time. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 140 AM EDT THU JUL 9 2020 Showers with embedded thunderstorms associated with a large MCS will affect the TAF sites early in the period. Mainly VFR conditions should prevail but with occasional MVFR cigs/vsby possible with any heavier showers or a thunderstorms. Some LLWS will also be possible at KIWD overnight. Showers and thunderstorms may redevelop during the afternoon, but confidence is not high enough for mention in the TAF at this time. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 356 PM EDT WED JUL 8 2020 Patchy fog, locally dense at times, will continue through this forecast period given the warm and moist airmass over the region. This evening, thunderstorms are expected to move into the western portions of Lake Superior. Some storms could be strong, capable of producing gusty winds and heavy rain fall, capable of reducing visibilities quickly. Expect fog to develop in locations that receive the rainfall. Another small chance of thunderstorms are possible across the east half tomorrow night. With the exception of any gusty winds in these storms, winds are expected to be below 20 knots through the forecast period. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JAW LONG TERM...MZ AVIATION...JLB MARINE...JAW
Hazardous weather outlook, Jul 8, 2:14 PM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 314 PM EDT Wed Jul 8 2020 MIZ001>007-009>014-084-085-091200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 314 PM EDT Wed Jul 8 2020 /214 PM CDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible in the far west. A few of the storms could be strong. The storms will weaken as they move further east. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible again Thursday afternoon into Thursday night mainly across the south central. A few of those storms could be strong. Hot and humid conditions will make Thursday feel like it will be in the mid to upper 90s in some Upper Michigan communities. Everyone is reminded to limit time outdoors during peak heating, make sure you and your pets stay hydrated, and never leave pets or passengers unattended in hot vehicles! .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-091200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 314 PM EDT Wed Jul 8 2020 /214 PM CDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible over the western Lake tonight. A few of the storms could be strong. Areas of fog are expected tonight. Some locally dense areas will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible over much of Lake Superior Thursday through Thursday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-091200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 314 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday into Friday. A few of the storms could be strong. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MZ
In the hours before
Special weather statement, Jul 8, 11:26 PM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Marquette MI 1226 AM EDT Thu Jul 9 2020 MIZ002>004-084-090515- Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI- 1226 AM EDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUGHTON...NORTHWESTERN BARAGA AND NORTHEASTERN ONTONAGON COUNTIES UNTIL 115 AM EDT... At 1226 AM EDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Nisula, or 19 miles east of Ontonagon, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Baraga and Keweenaw Bay around 110 AM EDT. Other locations impacted by this storm include Arnheim, Tapiola, Twin Lakes, Pelkie and Winona. LAT...LON 4679 8899 4697 8900 4704 8830 4677 8828 TIME...MOT...LOC 0426Z 284DEG 22KT 4684 8890 07
Special weather statement, Jul 8, 11:31 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
1131 PM CDT Wed Jul 8 2020
MIZ010-011-090515-
Iron MI-Dickinson MI-
1131 PM CDT Wed Jul 8 2020
...SPECIAL WEATHER STATEMENT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Falls, moving east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Channing, Sagola, Caspian,
Gaastra, Alpha, Way Dam, Bewabic State Park and Mineral Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4600 8846 4599 8849 4602 8851 4601 8859
4602 8860 4599 8862 4610 8870 4629 8819
4607 8802 4598 8842
TIME...MOT...LOC 0431Z 248DEG 18KT 4607 8845
JPSpecial weather statement, Jul 8, 11:53 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Marquette MI
1253 AM EDT Thu Jul 9 2020
MIZ002-004-009-010-084-090530-
Ontonagon MI-Baraga MI-Gogebic MI-Southern Houghton MI-Iron MI-
1253 AM EDT Thu Jul 9 2020
...SPECIAL WEATHER STATEMENT...
At 1253 AM EDT/1153 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Sidnaw to
6 miles southwest of Eagle River. Movement was east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Iron River, Watersmeet, Stambaugh, Amasa, U.S. 141 between Covington
and Amasa, Caspian, Tamarack Lake, Hagerman Lake, Golden Lake,
Mineral Hills, Paint Lake, Gibbs City, Ned Lake and Bone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4646 8898 4648 8812 4645 8811 4601 8871
4603 8884 4614 8909 4618 8932
TIME...MOT...LOC 0453Z 265DEG 29KT 4641 8872 4582 8932
JPSpecial weather statement, Jul 9, 12:30 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
130 AM EDT Thu Jul 9 2020
MIZ005-010-011-090615-
Marquette MI-Iron MI-Dickinson MI-
130 AM EDT Thu Jul 9 2020
...SPECIAL WEATHER STATEMENT...
At 130 AM EDT/1230 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near U.S. 141 between
Covington and Amasa to 12 miles east of Eagle River. Movement was
east at 30 mph.
Half inch hail and winds in excess of 35 mph will be possible with
these storms.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Squaw Lake, Amasa, Channing,
Witch Lake, U.S. 141 between Covington and Amasa, Republic, Caspian,
Gaastra, Alpha, Way Dam, Stager, Hagerman Lake, Silver Lake near
Channing, Peavy Falls Dam, Mineral Hills, Bewabic State Park and
Gibbs City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4596 8832 4599 8837 4598 8842 4600 8847
4599 8849 4602 8851 4601 8859 4602 8860
4599 8862 4599 8866 4602 8869 4603 8884
4608 8896 4639 8872 4638 8780 4595 8824
TIME...MOT...LOC 0530Z 271DEG 25KT 4633 8842 4585 8901
JPSpecial weather statement, Jul 9, 1:17 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
217 AM EDT Thu Jul 9 2020
MIZ005-010>012-090645-
Marquette MI-Iron MI-Menominee MI-Dickinson MI-
217 AM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON...DICKINSON...
NORTH CENTRAL MENOMINEE AND SOUTHERN MARQUETTE COUNTIES UNTIL 245 AM
EDT/145 AM CDT/...
At 217 AM EDT/117 AM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Florence, or 10 miles southeast of
Crystal Falls, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crystal Falls, Felch, Foster City, La Branche, Channing, Sagola, Way
Dam, Ralph, Granite Bluff, Hardwood, Silver Lake near Channing, Peavy
Falls Dam, Northland, Randville and Merriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4591 8810 4592 8810 4592 8813 4596 8819
4594 8821 4596 8827 4617 8835 4625 8763
4586 8742
TIME...MOT...LOC 0617Z 269DEG 43KT 4601 8815
JPSpecial weather statement, Jul 9, 1:35 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Marquette MI
135 AM CDT Thu Jul 9 2020
MIZ011-012-090715-
Menominee MI-Dickinson MI-
135 AM CDT Thu Jul 9 2020
...SPECIAL WEATHER STATEMENT...
At 134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, moving east at 30 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Iron Mountain, Kingsford, Norway, Hermansville, Niagara, Aurora,
Waucedah, Quinnesec, Loretto, Granite Bluff, Vulcan, Cunard and
Merriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4569 8780 4575 8788 4576 8798 4579 8800
4578 8809 4581 8814 4587 8807 4589 8810
4592 8810 4593 8812 4594 8812 4594 8754
4566 8760
TIME...MOT...LOC 0634Z 268DEG 25KT 4585 8797
JPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:18 PM CDT | Special Weather Statement | MQT | Ontonagon | 27 min |
| Jul 8, 7:23 PM CDT | Severe Thunderstorm Warning | MQT | Ontonagon | 37 min |
| Jul 8, 7:30 PM CDT | Special Weather Statement | MQT | Baraga | 30 min |
| Jul 8, 7:43 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 32 min |
| Jul 8, 8:10 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 35 min |
| Jul 8, 8:42 PM CDT | Special Marine Warning | MQT | 33 min | |
| Jul 8, 8:45 PM CDT | Special Weather Statement | MQT | Marquette | 30 min |
| Jul 8, 8:47 PM CDT | Special Weather Statement | MQT | Gogebic | 43 min |
| Jul 8, 8:53 PM CDT | Special Weather Statement | MQT | Dickinson | 52 min |
| Jul 8, 9:19 PM CDT | Special Weather Statement | MQT | Marquette | 41 min |
| Jul 8, 9:37 PM CDT | Special Weather Statement | MQT | Gogebic, Ontonagon | 53 min |
| Jul 8, 9:55 PM CDT | Areal Flood Advisory | MQT | Dickinson, Gogebic, Iron | 3 hr |
| Jul 8, 10:30 PM CDT | Special Weather Statement | MQT | Iron | 30 min |
| Jul 8, 10:41 PM CDT | Special Weather Statement | MQT | Iron | 34 min |
| Jul 8, 10:59 PM CDT | Special Weather Statement | MQT | Iron | 46 min |
| Jul 8, 11:26 PM CDT | Special Weather Statement | MQT | Houghton | 49 min |
| Jul 8, 11:31 PM CDT | Special Weather Statement | MQT | Iron | 44 min |
| Jul 8, 11:41 PM CDT | Flash Flood Warning | MQT | Iron | 3 hr |
| Jul 8, 11:53 PM CDT | Special Weather Statement | MQT | Iron | 37 min |
| Jul 9, 12:16 AM CDT | Flash Flood Warning | MQT | Iron | 3 hr |
| Jul 9, 12:20 AM CDT | Areal Flood Advisory | MQT | Dickinson, Gogebic, Iron, Marquette | 3 hr |
| Jul 9, 12:30 AM CDT | Special Weather Statement | MQT | Iron | 45 min |
| Jul 9, 1:17 AM CDT | Special Weather Statement | MQT | Dickinson | 28 min |
| Jul 9, 1:35 AM CDT | Special Weather Statement | MQT | Dickinson | 40 min |
| Jul 9, 2:09 AM CDT | Special Weather Statement | MQT | Menominee | 36 min |
| Jul 9, 2:30 AM CDT | Special Marine Warning | MQT | 60 min | |
| Jul 9, 2:58 AM CDT | Special Marine Warning | MQT | 32 min | |
| Jul 9, 3:26 AM CDT | Special Marine Warning | MQT | 34 min | |
| Jul 9, 4:02 AM CDT | Special Marine Warning | MQT | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.